Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Jackson, MS

April 25, 2003Covington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 25, 2003, 4:47 PM CDT for Covington County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 4:47 PM CDT (21:47 UTC)
Expired
Apr 25, 2003, 5:15 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Covington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 252147
SVRJAN
MSC031-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF COLLINS...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HOT COFFEE AT 455 PM CDT

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM - TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

HAIL TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM.

LAT...LON 3172 8972 3162 8973 3154 8960 3156 8940
          3179 8942 3179 8952

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 25, 2:40 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT FRI APR 25 2003

LAPS CAPE VALUES WERE NEAR 2000 TO 3000 OVER SOUTHEAST AREAS...RUC
WINDS SURFACE WINDS FROM THE SOUTHWEST AND WINDS AT 500/850 WEST.
CLOUDS SHOW THE BOUNDARY WHERE THUNDERSTORMS WERE DEVELOPING JUST
EAST OF THE AREA. HAVE ALREADY SEEN ROTATING STORMS AND ACTIVITY WAS
STARTING TO BACK BUILD NEAR CWA...WILL CONTINUE CHANCE POPS AND
MENTION SEVERE EAST AND SOUTHEAST TONIGHT. THE TAIL END OF THE COLD
FRONT HAS BEEN RELATIVELY DRY AS IT MOVED ACROSS TX/OK...WILL LEAVE
THE REST OF THE AREA DRY. EXPECT THE LOW OVER MO TO CONTINUE MOVING
EAST WITH MORE DRY STABLE AIR FILTERING INTO THE AREA TONIGHT. THE
WEEKEND STILL LOOKS OK...EXPECT WARM AND DRY CONDITIONS. THE NEXT
FRONT SHOULD APPROACH THE AREA ON TUESDAY. THE AVN HAS A SHORTWAVE
MOVING ACROSS THE CENTRAL US...SLIGHTLY DIFFERENT THAN THE GFS. WITH
LIGHT QPF WILL HOLD OFF ON RAIN AND CONTINUE MOSTLY CLOUDY WORDING.

A SERIES OF SHORTWAVES SEEM TO MOVE THROUGH AROUND MID WEEK. FRIDAY
MAY BE THE BEST DAY FOR RAIN. GFS DROPS A CLOSED LOW INTO SOUTHERN
CA FRIDAY...WARM AIR/MOISTURE ADVECTION INCREASE...WHILE A 500MB
SHORTWAVE AND SURFACE LOW APPROACH THE AREA. AGAIN WILL CONTINUE
MOSTLY CLOUDY WORDING AND HOLD OFF ON RAIN.

WILL NOT MAKE ANY MAJOR CHANGES TO TEMPS...CURRENT FORECAST STILL
OK.

PRELIMINARY NUMBERS...
JAN   53  77  53 81 55  80 1000
MEI   55  77  52 81 55  80 3000

.JAN...
AR...NONE
LA...NONE
MS...NONE
Hazardous weather outlook, Apr 25, 4:06 PM CDT, 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE STORMS WILL BE POSSIBLE OVER PORTIONS OF
SOUTHEAST AND SOUTHERN MISSISSIPPI THIS AFTERNOON AND EVENING.
LARGE HAIL AND WIND GUSTS TO 70 MPH WILL ACCOMPANY ANY SEVERE
STORMS THAT DEVELOP.

A VERY UNSTABLE AIRMASS WILL PERSIST OVER SOUTHERN AND
SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
TONIGHT. A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH THE
VERY MOIST AND UNSTABLE AIRMASS...AND WITH DAYTIME
HEATING...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP. ISOLATED
SEVERE STORMS ARE MORE LIKELY TO DEVELOP ALONG AND SOUTH OF A
LINE FROM QUITMAN TO RALEIGH TO BROOKHAVEN TO BUDE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:03 PM CDTSevere Thunderstorm WarningJANAttala, Leake42 min
Apr 24, 7:04 PM CDTSevere Thunderstorm WarningJANJefferson46 min
Apr 24, 7:09 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Apr 24, 7:11 PM CDTSevere Thunderstorm WarningJANScott44 min
Apr 24, 7:13 PM CDTTornado WarningJANNoxubee32 min
Apr 24, 7:26 PM CDTSevere Thunderstorm WarningJANClaiborne39 min
Apr 24, 7:52 PM CDTSevere Thunderstorm WarningJANNewton43 min
Apr 24, 8:00 PM CDTSevere Thunderstorm WarningJANHinds30 min
Apr 24, 8:05 PM CDTSevere Thunderstorm WarningJANCopiah, Jefferson, Lincoln50 min
Apr 24, 8:13 PM CDTSevere Thunderstorm WarningJANLauderdale37 min
Apr 24, 8:19 PM CDTSevere Thunderstorm WarningJANJasper, Jones41 min
Apr 24, 8:24 PM CDTFlash Flood WarningJANAttala, Claiborne, Copiah, Hinds, Jefferson, Kemper and 10 more6 hr
Apr 24, 8:25 PM CDTTornado WarningJANMadison30 min
Apr 24, 8:45 PM CDTTornado WarningJANLeake45 min
Apr 24, 8:49 PM CDTTornado WarningJANKemper, Neshoba41 min
Apr 24, 8:57 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln43 min
Apr 24, 9:05 PM CDTTornado WarningJANHinds40 min
Apr 24, 9:15 PM CDTSevere Thunderstorm WarningJANMadison30 min
Apr 24, 9:19 PM CDTTornado WarningJANRankin61 min
Apr 24, 9:31 PM CDTTornado WarningJANLeake, Neshoba44 min
Apr 24, 9:39 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton46 min
Apr 24, 9:57 PM CDTTornado WarningJANLauderdale43 min
Apr 24, 10:14 PM CDTTornado WarningJANScott61 min
Apr 24, 10:21 PM CDTTornado WarningJANRankin9 min
Apr 24, 10:28 PM CDTSevere Thunderstorm WarningJANSmith32 min
Apr 24, 10:32 PM CDTTornado WarningJANWashington43 min
Apr 24, 10:34 PM CDTTornado WarningJANKemper31 min
Apr 24, 10:55 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton45 min
Apr 24, 11:00 PM CDTSevere Thunderstorm WarningJANNewton40 min
Apr 24, 11:11 PM CDTSevere Thunderstorm WarningJANSharkey44 min
Apr 24, 11:11 PM CDTTornado WarningJANHumphreys, Sunflower, Washington44 min
Apr 24, 11:14 PM CDTSevere Thunderstorm WarningJANJasper, Smith31 min
Apr 24, 11:36 PM CDTSevere Thunderstorm WarningJANLauderdale44 min
Apr 24, 11:42 PM CDTSevere Thunderstorm WarningJANJasper, Newton28 min
Apr 24, 11:44 PM CDTSevere Thunderstorm WarningJANIssaquena46 min
Apr 24, 11:52 PM CDTSevere Thunderstorm WarningJANClarke28 min
Apr 24, 11:56 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey79 min
Apr 25, 12:17 AM CDTTornado WarningJANClarke, Jasper, Lauderdale28 min
Apr 25, 12:19 AM CDTSevere Thunderstorm WarningJANYazoo71 min
Apr 25, 12:33 AM CDTTornado WarningJANYazoo57 min
Apr 25, 12:41 AM CDTSevere Thunderstorm WarningJANLauderdale29 min
Apr 25, 1:33 AM CDTSevere Thunderstorm WarningJANYazoo42 min
Apr 25, 3:10 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Apr 25, 3:34 PM CDTSevere Thunderstorm WarningJANLawrence46 min
Apr 25, 3:51 PM CDTSevere Thunderstorm WarningJANCovington, Jones59 min
Apr 25, 3:57 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min
Apr 25, 4:06 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 25, 4:13 PM CDTTornado WarningJANJones42 min
Apr 25, 4:16 PM CDTSevere Thunderstorm WarningJANLamar44 min
Apr 25, 4:39 PM CDTSevere Thunderstorm WarningJANJefferson Davis21 min
Apr 25, 4:50 PM CDTSevere Thunderstorm WarningJANJones45 min
Apr 25, 4:52 PM CDTSevere Thunderstorm WarningJANForrest, Lamar48 min
Apr 25, 5:12 PM CDTTornado WarningJANForrest, Lamar38 min
Apr 25, 5:16 PM CDTSevere Thunderstorm WarningJANJasper39 min
Apr 25, 5:38 PM CDTSevere Thunderstorm WarningJANMarion27 min
Apr 25, 5:55 PM CDTSevere Thunderstorm WarningJANForrest30 min
Apr 25, 6:00 PM CDTSevere Thunderstorm WarningJANLamar30 min
Apr 25, 6:24 PM CDTSevere Thunderstorm WarningJANForrest46 min
Apr 25, 6:28 PM CDTSevere Thunderstorm WarningJANLamar47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.